Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 38, NWS Morristown, TN

December 9, 2009Hamilton County, Tennessee

NWS Morristown, TN issued this flash flood warning at Dec 9, 2009, 1:48 AM EST for Hamilton County, Tennessee. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 9, 2009, 1:48 AM EST (06:48 UTC)
Expired
Dec 9, 2009, 3:45 AM EST
In force
117 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 91 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 9, 2:30 AM ESTFLASH FLOODChattanooga, TNNUMEROUS ROAD CLOSURES IN CHATTANOOGA AS WELL AS THE AREAS OF THE COUNTY NORTH AND WEST OF THE CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1192 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
1192 m²/s²
0-3 km storm-relative helicity
1416 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 090648
FFWMRX
TNC065-090845-
/O.NEW.KMRX.FF.W.0038.091209T0648Z-091209T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
148 AM EST WED DEC 9 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HAMILTON COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF CHATTANOOGA...

* UNTIL 345 AM EST

* AT 146 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING ACROSS ALL OF HAMILTON COUNTY. ADDITIONAL HEAVY     
  RAIN WILL PRODUCE 1 TO 2 INCHES OVER THE COUNTY THROUGH 345 AM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  CHATTANOOGA...SODDY-DAISY AND HARRISON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3499 8546 3505 8537 3510 8536 3515 8539
      3532 8525 3546 8517 3547 8513 3543 8509
      3544 8507 3542 8502 3539 8503 3536 8496
      3530 8493 3516 8501 3504 8500 3502 8496
      3499 8497

$$

DGS
1 follow-up statement
000 
WGUS74 KMRX 090717
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
217 AM EST WED DEC 9 2009

TNC065-090845-
/O.CON.KMRX.FF.W.0038.000000T0000Z-091209T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMILTON TN-
217 AM EST WED DEC 9 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM EST FOR
HAMILTON COUNTY...

AT 214 AM EST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WIDESPREAD 
FLOODING ACROSS HAMILTON COUNTY. ALTHOUGH THE HEAVY RAIN HAS 
ENDED...RUNOFF FROM EARLIER RAIN WILL CONTINUE TO FLOOD ROADS AND 
LOW LYING AREAS. SMALL CREEKS AND STREAMS MAY OVERFLOW THEIR BANKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3499 8546 3505 8537 3510 8536 3515 8539
      3532 8525 3546 8517 3547 8513 3543 8509
      3544 8507 3542 8502 3539 8503 3536 8496
      3530 8493 3516 8501 3504 8500 3502 8496
      3499 8497

$$

DGS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 9, 12:42 AM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Dec 9, 12:42 AM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1242 AM EST WED DEC 9 2009

.AVIATION...WARM FRONT TRACKING THROUGH THE AREA BRINGING IFR
CONDITIONS AND RAIN EARLY IN THE TAF PERIOD WITH IMPROVING BACK
MVFR/VFR AROUND 14Z. STRONG WINDS ALOFT AND LIGHT WINDS AT THE
SURFACE WILL RESULT IN LOW LEVEL WIND SHEAR EARLY IN THE TAF PERIOD.
SURFACE WINDS WILL INCREASE IN THE 10-14Z TIME FRAME WITH WINDS
GUSTING UP TO 35-40KTS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 7 PM EST WEDNESDAY
     FOR THE FOLLOWING ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 7 PM EST WEDNESDAY
     FOR THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE
     SMOKY MOUNTAINS...EAST POLK...JOHNSON...MCMINN...NW
     BLOUNT...NORTH SEVIER...NORTHWEST CARTER...NORTHWEST
     COCKE...NORTHWEST GREENE...NORTHWEST MONROE...SEVIER SMOKY
     MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST
     MONROE...SULLIVAN...UNICOI...WASHINGTON TN...WEST POLK.

     WIND ADVISORY FROM 4 PM EST /3 PM CST/ THIS AFTERNOON TO 7 PM
     EST /6 PM CST/ WEDNESDAY FOR THE FOLLOWING ZONES: BLEDSOE...
     CAMPBELL...CLAIBORNE...MARION...MORGAN...SCOTT TN...
     SEQUATCHIE.

VA...HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 7 PM EST WEDNESDAY
     FOR THE FOLLOWING ZONES: WASHINGTON.

     WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST WEDNESDAY FOR
     THE FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WISE.

&&

GH
Hazardous weather outlook, Dec 8, 2:39 PM EST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
239 PM EST TUE DEC 8 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
239 PM EST TUE DEC 8 2009 /139 PM CST TUE DEC 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG LOW PRESSURE WILL DEVELOP ACROSS THE SOUTHERN PLAINS
THEN MOVE NORTHEAST TO THE WESTERN GREAT LAKES TUESDAY THROUGH
WEDNESDAY. THE TIGHTENING PRESSURE GRADIENT AROUND THIS LOW
PRESSURE WILL INCREASE THE SOUTHERLY WINDS ALOFT ACROSS THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. VERY STRONG AND GUSTY
SOUTHERLY WINDS ARE POSSIBLE ACROSS THE HIGHER ELEVATIONS AND
FOOTHILLS OF THE FAR EASTERN TENNESSEE MOUNTAINS...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. WIDESPREAD WIND
DAMAGE APPEARS LIKELY. SEE MEMNPWMRX FOR MORE DETAILS.

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EAST TENNESSEE...
SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA LATE TONIGHT AND
EARLY WEDNESDAY MORNING. DUE TO THE VERY STRONG WINDS ALOFT...THESE
STORMS MAY PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY WINDY CONDITIONS WILL CONTINUE THROUGH THE DAY ON WEDNESDAY
WITH SOUTHWEST WINDS BETWEEN 25 AND 40 MPH WITH GUSTS UP TO 60 MPH
ACROSS THE HIGHER ELEVATIONS.

FROZEN PRECIPITATION IS POSSIBLE ON FRIDAY NIGHT AND POSSIBLY
SATURDAY...MOST LIKELY FALLING AS SNOW OR SLEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY THROUGH WEDNESDAY FOR WIND
DAMAGE REPORTS.

DH

In the hours before

Special weather statement, Dec 9, 12:22 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1222 AM EST WED DEC 9 2009

TNZ068-081>085-098>100-090615-
BLEDSOE-BRADLEY-HAMILTON-LOUDON-MARION-MCMINN-MEIGS-RHEA-SEQUATCHIE-
1222 AM EST WED DEC 9 2009

...STRONG THUNDERSTORMS WILL BE AFFECTING
BLEDSOE...BRADLEY...HAMILTON...LOUDON...MARION...MCMINN...MEIGS...RHEA
 AND SEQUATCHIE COUNTIES...

AT 1119 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR JASPER...MOVING NORTHEAST AT 60 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

17
Special weather statement, Dec 9, 1:14 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
114 AM EST WED DEC 9 2009

NCZ060-061-TNZ071-072-085>087-100>102-090715-
BLOUNT SMOKY MOUNTAINS-BRADLEY-CHEROKEE-CLAY-EAST
POLK-MCMINN-NORTHWEST MONROE-NW BLOUNT-SOUTHEAST MONROE-WEST POLK-
114 AM EST WED DEC 9 2009

...STRONG THUNDERSTORMS WILL BE AFFECTING BLOUNT...BRADLEY...
CHEROKEE...CLAY...MCMINN...MONROE AND POLK COUNTIES...

AT 113 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
CHARLESTON TO 6 MILES NORTHEAST OF RINGGOLD...MOVING NORTHEAST AT 60
MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY ALSO
OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR
PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW
LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN
AROUND DONT DROWN

DGS
Special weather statement, Dec 9, 1:43 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
143 AM EST WED DEC 9 2009

TNZ014-036>040-069-070-073-090745-
ANDERSON-CLAIBORNE-GRAINGER-HAMBLEN-JEFFERSON-KNOX-NORTH
SEVIER-NORTHWEST COCKE-UNION-
143 AM EST WED DEC 9 2009

...STRONG SHOWERS WILL BE AFFECTING ANDERSON...CLAIBORNE...
COCKE...GRAINGER...HAMBLEN...JEFFERSON...KNOX...SEVIER AND UNION
COUNTIES...

AT 142 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG SHOWERS ALONG A LINE EXTENDING FROM CLINTON TO 8 MILES
EAST OF MADISONVILLE...MOVING NORTHEAST AT 75 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE SHOWERS...AND HEAVY RAIN
CAN BE EXPECTED.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 12:07 AM ESTAreal Flood AdvisoryMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Claiborne and 18 more3 hr
Dec 9, 2:14 AM ESTFlash Flood WarningMRXMcMinn, Monroe2 hr
Dec 9, 7:48 AM ESTRiver Flood WarningMRXCocke21 hr
Dec 9, 8:34 AM ESTAreal Flood WarningMRXHamilton, McMinn, Marion, Meigs, Monroe3 hr
Dec 9, 3:41 PM ESTRiver Flood WarningMRXHamilton6 hr
Dec 9, 3:41 PM ESTRiver Flood WarningMRXHamilton24 hr
Dec 9, 3:51 PM ESTRiver Flood WarningMRXGrainger, Hancock6 hr
Dec 9, 3:51 PM ESTRiver Flood WarningMRXGrainger, Hancock37 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.